Alert archive / Texas / Flash Flood Warnings in 2013

Flash Flood Warning 35, NWS Midland/Odessa, TX

September 28, 2013Dawson County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Sep 28, 2013, 5:52 AM CDT for Dawson County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 28, 2013, 5:52 AM CDT (10:52 UTC)
Expired
Sep 28, 2013, 8:45 AM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Dawson County, TX

The radar

The Midland/Odessa radar (KMAF), 95 km from the middle of the area, began a volume at 10:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 28, 6:00 AM CDTFLASH FLOOD4 W Lamesa, TXHIGHWAY 180 W OF LAMESA PARTIALLY WASHED OUT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 10.9 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2013-09-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1066 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2013-09-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1066 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
1341 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

834 
WGUS54 KMAF 281052
FFWMAF
TXC115-281345-
/O.NEW.KMAF.FF.W.0035.130928T1052Z-130928T1345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
552 AM CDT SAT SEP 28 2013

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL DAWSON COUNTY IN WEST TEXAS...

* UNTIL 845 AM CDT

* AT 543 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED   
  FLASH FLOODING FROM THUNDERSTORMS NEAR LAMESA...MOVING NORTHEAST   
  AT 25 MPH. RAINFALL AMOUNTS IN EXCESS OF 2 INCHES HAVE FALLEN IN   
  THE LAMESA AREA CAUSING FLOODING OF LOCAL ROADS. ADDITIONAL        
  AMOUNTS OF ONE HALF TO TWO INCHES ARE POSSIBLE WHICH WOULD WORSEN  
  THE FLOODING POTENTIAL. DRIVERS ARE URGED TO AVOID TRAVEL IN THE   
  LAMESA AREA FOR THE NEXT SEVERAL HOURS.

* THE THUNDERSTORM PRODUCING FLASH FLOODING WILL AFFECT THE FOLLOWING
LOCATIONS...
  ARVANA...
  MIDWAY IN DAWSON COUNTY...
  KEY...
  MIDWAY...
  HANCOCK...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL IS EXPECTED WHICH COULD INCREASE THE POTENTIAL
FOR FLOODING IN THE WARNED AREA.

&&

LAT...LON 3287 10206 3294 10172 3258 10172 3258 10208

$$
1 follow-up statement
458 
WGUS74 KMAF 281255
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
755 AM CDT SAT SEP 28 2013

TXC115-281345-
/O.CON.KMAF.FF.W.0035.000000T0000Z-130928T1345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DAWSON-
755 AM CDT SAT SEP 28 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 AM CDT FOR
CENTRAL DAWSON COUNTY...

AT 749 AM CDT...NATIONAL WEATHER SERVICE RADAR SHOWS THE EARLIER  
STORMS THAT RESULTED IN HEAVY RAIN ACROSS THE DAWSON COUNTY 
INCLUDING LAMESA HAVE MOVED EAST. ADDITIONAL HEAVY RAIN IS NOT 
EXPECTED. THERE STILL MAY BE FLOODED ROADS AND CREEKS AS IT WILL 
STILL TAKE SOME TIME FOR THE WATER TO RUNOFF.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
LAMESA...LAMESA MUNICIPAL AIRPORT...PUNKIN CENTER...HANCOCK AND 
ARVANA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING OF CREEKS AND STREAMS... STREETS...LOW WATER 
CROSSINGS... AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE ACROSS 
FLOODED ROADS.

&&

LAT...LON 3287 10206 3294 10172 3258 10172 3258 10208

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 28, 4:10 AM CDT, 1 hour 42 minutes earlier.

Area forecast discussion, Sep 28, 4:10 AM CDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
410 AM CDT Sat Sep 28 2013

.DISCUSSION...
Upper level trough currently moving through the Rockies with the
associated cold front entering the northwest Permian Basin. Scattered
showers and thunderstorms are occurring mainly across the northern
Permian basin near the front. The chance for showers and thunderstorms
will increase this morning across the Permian basin and lower Trans
Pecos...especially eastern sections (likely pops) ahead of the
front due to convergence along the front with enhanced lift from
the right rear quadrant of the upper level jet. Precipitation
chances will be on the decrease this afternoon from west to east
as the front continues to progress toward central Texas and the
upper jet weakens. Much cooler temperatures are expected today behind
the front with guidance temperatures looking reasonable.

The extreme southwest portion of the front will linger tonight and
Sunday across the Concho valley and Edwards plateau due to weaker
winds aloft in those areas so will keep a slight chance of
showers and storms going across the extreme eastern Permian basin
and or lower Trans Pecos region closest to the front these
periods. High temperatures are expected to be slightly below
normal tomorrow despite a decent amount of sunshine.

Much above normal temperatures are expected to return by Monday
through at least Friday across west Texas and southeast New Mexico
due to low level thermal ridging developing with a surface trough
in nearly zonal flow aloft. Will go with a dry forecast given a
lack of significant instability or forcing progged. Guidance
temperatures look too low per progged 850 millibar temperatures.

Next cold front looks slated for late Friday with cooler
temperatures by next Saturday. Precipitation chances with this
front due not look good enough to mention at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 77  53  82  59  /  30   0   0   0
BIG SPRING TX              77  54  82  60  /  60  10   0   0
CARLSBAD NM                79  53  84  53  /  10   0   0   0
DRYDEN TX                  87  66  84  66  /  40  30  10   0
FORT STOCKTON TX           85  59  85  63  /  30  10   0   0
GUADALUPE PASS TX          74  52  78  57  /  10   0   0   0
HOBBS NM                   76  50  81  53  /  20   0   0   0
MARFA TX                   79  50  79  49  /  10  10   0   0
MIDLAND INTL AIRPORT TX    79  56  82  62  /  40   0   0   0
ODESSA TX                  79  55  82  62  /  40   0   0   0
WINK TX                    84  56  84  60  /  20   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

10/12
Hazardous weather outlook, Sep 28, 4:58 AM CDT, 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
458 AM CDT SAT SEP 28 2013

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-291000-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
458 AM CDT SAT SEP 28 2013 /358 AM MDT SAT SEP 28 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE PERMIAN BASIN AND
LOWER TRANS PECOS TODAY WITH HEAVY RAIN AND FREQUENT LIGHTNING THE
PRIMARY HAZARDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME HOWEVER LOCAL
INTERESTS SHOULD STAY ABREAST OF DEVELOPING STORMS AS THEY MAY
IMPACT FRIDAY NIGHT ACTIVITIES.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 27, 8:40 PM CDTSpecial Weather StatementMAFWard, Winkler50 min
Sep 28, 12:42 AM CDTAreal Flood AdvisoryMAFGaines3 hr
Sep 28, 1:50 AM CDTAreal Flood AdvisoryMAFDawson3 hr
Sep 28, 5:03 AM CDTAreal Flood AdvisoryMAFDawson3 hr
Sep 28, 6:01 AM CDTAreal Flood AdvisoryMAFScurry3 hr
Sep 28, 6:28 AM CDTAreal Flood AdvisoryMAFMitchell3 hr
Sep 28, 8:48 AM CDTAreal Flood AdvisoryMAFDawson87 min

Nearby

Flash Flood Warnings in Texas, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.